Format

Send to

Choose Destination
J Pharm Pract. 2012 Dec;25(6):615-8. doi: 10.1177/0897190012442720. Epub 2012 Apr 27.

Probable linezolid-induced thrombocytopenia in a patient with vancomycin-resistant enterococci.

Author information

1
Gregory School of Pharmacy, Palm Beach Atlantic University, West Palm Beach, FL 33416, USA. mara_poulakos@pba.edu

Abstract

PURPOSE:

A probable case of linezolid-induced thrombocytopenia is reported.

SUMMARY:

A 74-year-old Caucasian male with renal dysfunction was diagnosed with diverticulosis. Patient was prescribed linezolid 600 mg orally twice daily for vancomycin-resistant enterococci abdominal infection that developed secondary to colon resection. Upon initiation of linezolid, platelet count dropped from 248 000 cells/mm(3) on day 1 to 97 000 cells/mm(3) on day 5 of treatment. Linezolid was discontinued and platelet counts improved to pretreatment levels. Application of the Naranjo probability scale indicated a probable association of linezolid therapy and thrombocytopenia. Clinicians should be aware that linezolid has this hematologic side effect and that patients with renal dysfunction are at increased risk. Monitoring platelet count more than once weekly should be advisable in these patients.

CONCLUSION:

A 74-year-old Caucasian male with renal dysfunction developed a probable case of linezolid-induced thrombocytopenia after receiving the drug for 5 days for treatment of vancomycin-resistant enterococci abdominal infection.

PMID:
22544622
DOI:
10.1177/0897190012442720
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center